Medication Allergy

Medication Allergy Treatment | Fort Worth TX | Keller TX | North Richmond Hills TXA medication allergy is a condition that causes a person to experience some type of adverse reaction initiated within the immune system after taking a particular medicine. Medication allergies are fairly common and they can be elicited by many kinds of drugs, both prescription and over-the-counter. The patient may experience a wide range of symptoms that can be mild, moderate or even potentially deadly.

Causes of Medication Allergy

In some people, the immune system perceives a medication as a foreign substance that it needs to attack. The reaction typically does not occur instantaneously with the initial dosage of the medication because it takes the body time to produce the immune response that results in the symptoms. Sometimes a medication has been taken in the past with no problem at all. But once a medication allergy develops, the immune system generates histamines and other chemicals in response to the medication.  This can take place anywhere from a few hours to a few weeks after taking a medication.

Almost any form of medicine can cause a medication allergy, but it most commonly occurs in patients taking:

  • Antibiotics
  • Non-steroidal anti-inflammatory medicine
  • Anti-seizure medications

  • Sulfa drugs
  • Insulin
  • Chemotherapy drugs

Symptoms of Medication Allergy

The symptoms produced by a reaction to a medication allergy can vary widely in both their nature and their severity. Some of the common symptoms a patient may experience include a rash on the skin, itchiness of the skin or eyes and the development of hives. In other cases, the patient may begin wheezing or portions of the face or tongue may become swollen.

The most severe type of reaction is known as anaphylaxis, which can be very dangerous and requires prompt medical attention. An anaphylactic allergic reaction causes extreme symptoms that may include:

  • Nausea and vomiting
  • Hives that spread across the body
  • Dizziness or fainting

  • Breathing difficulties
  • Abdominal pain
  • Rapid pulse and heartbeat

Diagnosis of Medication Allergy

A doctor can usually diagnose a medication allergy by asking a few questions about the symptoms a patient has developed and conducting a physical examination. The doctor will examine any hives or rashes on the skin and swollen areas as well as listen to the patient’s breathing to detect wheezing. A blood test or skin test may be performed to confirm an allergy to certain kinds of drugs, but these methods of testing are not able to determine an allergy to all types of medications. Once a medication allergy has been diagnosed, it is important for the patient to include that information on all medical forms to ensure that the drug that causes the reaction is not provided.

Treatment of Medication Allergy

The treatment of a medication allergy typically begins with discontinuing the usage of the drug that caused the reaction. After that point if symptoms are still present, the patient may need to take a different type of medication to obtain relief from the allergy symptoms. Antihistamines are often effective for reducing itchiness, hives and rashes. More pronounced reactions often respond to corticosteroid treatment that can be applied topically, taken orally or provided intravenously. If wheezing is occurring, a bronchodilator medication may be used to open the airways and make breathing more comfortable.

In the case of an anaphylactic reaction to a medication, an injection of epinephrine will need to be administered as quickly as possible to stop the symptoms from worsening. At that point the patient will be monitored and some combination of the above-mentioned treatments will be used in order to alleviate the symptoms.